Colorado, 2023Tornado in Colorado, July 29, 2023
July 29, 2023 · NWS BOU · 1 event in 1 county or zone
A tornado touched down briefly in open country, east of State Highway 79 about 14 miles north-northeast of Bennett. No damage was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down briefly in open country, east of State Highway 79 about 14 miles north-northeast of Bennett. No damage was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:49 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 29, 1:49 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
249 PM MDT Sat Jul 29 2023
.SHORT TERM...(This evening through Sunday)
Issued at 127 PM MDT Sat Jul 29 2023
This evening, scattered showers and isolated storms carrying east
over plains will continue to bring gusty winds, light to moderate
rainfall, and some hail. Tonight, skies should clear behind
exiting and diminishing showers. Near normal, maybe slightly warm,
overnight temperatures.
Tomorrow, there might be some stratus lingering on the plains
again early in the morning. Otherwise, looks like another typical
summer pattern for us. The ridge will remain strong and in place
over the Southwest. Moisture should continue to gradually increase
and temperatures to gradually cool. Expect highs a few degrees
cooler, skies partly to mostly cloudy by afternoon again with
another round of scattered showers and storms. Models are showing
less CAPE tomorrow but still 500 to 2000 J/kg (3000 in the NAM),
there should be plenty of boundary layer moisture and warming
again. But there looks to be a lot less shear. There may still be
a few strong to severe storms around our northern state border,
and SPC has a marginal risk there, but otherwise general
thunderstorm. Keeping with the previous forecaster, I expect
mostly pulse storms with some marginal hail and a primary hazard
to variable gusty outflow.
.LONG TERM...(Sunday night through Saturday)
Issued at 127 PM MDT Sat Jul 29 2023
Key Messages:
- Increased burn scar flash flood potential starting Monday
- Afternoon thunderstorms expected each afternoon
- Increased t-storm coverage and flood potential for lower elevations
starting Wednesday
- Steady cooling trend through Friday with temperatures mostly
below normal
A highly active weather pattern will prevail throughout the
extended forecast period, thanks in large part to high pressure
remaining centered to our southeast. This will help sustain moist
south and southwesterly flow over Colorado along its western
periphery. Precipitable Water (PW) values with standard deviations
of 2-3 sigma are progged over the high country both Monday and
Tuesday, coinciding with the most pronounced southerly flow in the
lowest 200-400 mb. PWbility and ample storm
motions. Similar conditions can be expected Sunday. anomalies won't be quite as impressive over
the lower elevations through Tuesday, although should still be
above normal.
These factors will lead to a considerable uptick in afternoon
thunderstorm coverage for the mountains and foothills. With
steering low that looks relatively weak as well, the potential for
burn scar flash flooding will be notably higher. Suspect much of
the convection will remain largely anchored over the higher
terrain through Tuesday given the northerly/northeasterly storm
motions, although there will be sufficient moisture and
instability in place over the plains to sustain isolated to
scattered thunderstorms later in the afternoon and evening. Whilst
shear profiles don't appear overly favorable for long-lived
severe storms, a few stronger cells could certainly reach severe
thresholds on either day.
The aforementioned ridge will begin to flatten midweek and provide
for a change to a more westerly flow aloft. This will
consequently shift the focus of the stronger storms and
potentially the flood risk farther east into the urban corridor
and plains, allowing convection to drift off the higher terrain
more effectively. Expect more widespread thunderstorm coverage as
a result starting Wednesday, with continued robust moisture
anomalies and only limited strengthening of steering level flow.
Considering the likelihood of a few consecutive days of locally
heavy rain, we'll see a higher potential for flooding over the
lower elevations with any stronger and/or training storms.
We do look to start trending slightly drier toward the latter
half of the week, but not enough to erase our afternoon convection
entirely. Regardless, temperatures will experience a steady
decline through at least Friday given the lowering heights and
wetter pattern, with highs lowering below 90F for most around
Tuesday, and potentially even below 80F come Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM MDT Sat Jul 29 2023
Expect VFR through the TAF period, though brief MVFR is possible
and cloud bases are forecast to approach 6000 feet with passing
showers and storms this afternoon and evening. There are already a
lot of boundaries and wind shifts this morning, and there will
likely be many more by mid afternoon with ongoing convection.
Winds are currently westerly to northwesterly, and I think they
likely remain so with outflow from early convection over the
mountains, rather than turning back easterly as originally
thought. Also, winds already turned easterly a bit ago then
immediately washed back northwesterly, so I think models haven't
picked up on that quite yet. Either way, I expect winds will be
completely variable with outflow from scattered storms passing by
mid afternoon. Storms will also bring rain and hail, so some
reduction in visibility is possible. MVFR conditions are possible
but if they do occur they should be quite brief, and I don't think
they are likely enough yet to include in the tempos. The main
storm threat should pass by 02Z-03Z, then drainage flow should set
back in. I think a period of light and variable in the morning
before the winds come around northeasterly upslope late morning
and around easterly by afternoon, a more typical progression.
&&
.HYDROLOGY...
Issued at 127 PM MDT Sat Jul 29 2023
Tomorrow, should be a limited threat of flash flooding for all
burn areas, though moisture will continue to increase and storms
motions should continue to trend slower.
Flash flood threat for all recent burn scars look to increase
beginning Monday and continuing into at least Tuesday, with
generally slow SW to NE storm motions and higher likelihood of
localized heavy rain under a very moist airmass.
An increase in westerly flow aloft should provide for more
effective storm motion off the higher terrain and into the lower
elevations starting Tuesday but particularly into Wednesday. Some
flash flood potential will remain over the burn scars, but the
focus of the most widespread and intense rainfall will likely
shift a little east into the plains and urban corridor.
It looks likely that areas that are impacted by thunderstorms over
a few consecutive days could receive 2-3" of rain through late
week.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...EJD
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 29, 10:11 AM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sat Jul 29 2023
COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sat Jul 29 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to develop across the high
country early this afternoon and spread into the I-25 corridor
and eastern plains later this afternoon and evening. A few strong
to severe thunderstorms will be possible, with large hail and
strong wind gusts as the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered afternoon showers and thunderstorms can be expected each
day through this period, with activity being most widespread
Tuesday and Wednesday. A few storms may be strong to severe.
Flooding concerns will also increase starting Monday for the burn
scars and lower elevations, as thunderstorms will be capable of
producing very heavy rainfall. An active weather pattern is slated
to continue into the latter half of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However
reports of damaging winds and hail will be appreciated.
In the hours before
Special weather statement, Jul 29, 2:50 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Denver CO
350 PM MDT Sat Jul 29 2023
COZ040-041-045-292215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
350 PM MDT Sat Jul 29 2023
...Landspouts will be possible across northeastern Douglas,
northwestern Elbert and central Arapahoe Counties through 415 PM
MDT...
At 348 PM MDT, Doppler radar was tracking developing thunderstorms
capable of producing a landspout tornado along a line extending from
3 miles southwest of Bennett to near The Pinery, or along a line
extending from 50 miles northwest of Limon to 22 miles southeast of
Denver. Movement was northeast at 10 mph.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Southern Aurora, southeastern Centennial, Parker, The Pinery and
Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 3957 10478 3972 10445 3956 10440 3957 10448
3956 10449 3956 10447 3953 10446 3954 10445
3953 10444 3954 10442 3951 10441 3940 10474
TIME...MOT...LOC 2148Z 204DEG 10KT 3969 10446 3946 10471
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RPKTornado, Adams
- When
- July 29, 4:30 PM MST to 4:31 PM MST
- Where
- Adams County, 13.64 mi NNE of Bennett
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 39.940, -104.360
A small tornado touched down in open country. No damage was observed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123515.